California, 2003

Flash Flood in California, August 27, 2003

August 27, 2003 · NWS SGX · 1 event in 1 county or zone

Heavy rain, phone poles washed out, lines down, winds estimated at 45-50 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Heavy rain, phone poles washed out, lines down, winds estimated at 45-50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 27, 8:35 AM PST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 27, 8:35 AM PST, 1 hour 26 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
935 AM PDT WED AUG 27 2003

.SYNOPSIS...MONSOONAL MOISTURE WILL REMAIN ENTRENCHED IN THE
MOUNTAINS AND DESERTS THROUGH THURSDAY WITH AFTERNOON THUNDERSTORMS
BRINGING LOCALLY HEAVY RAINFALL. SOME MINOR DRYING MAY OCCUR FOR
SATURDAY AND SUNDAY AS WEAK HIGH PRESSURE BUILDS OVER SOUTHWEST
CALIFORNIA. OTHERWISE...FAIR WITH AREAS OF NIGHT AND MORNING LOW
CLOUDS AND FOG NEAR THE COAST.

.DISCUSSION...NOT MUCH CHANGE IN THE MIRAMAR OR YUMA SOUNDINGS THIS
MORNING. HIGH PRECIPITABLE WATER CONTENT AND HIGH K INDICES SUGGEST
MORE HEAVY CONVECTION TO DEVELOP AGAIN THIS AFTERNOON. A FLASH FLOOD
WATCH IS IN EFFECT. DEARTH OF GOOD MODEL DATA THIS MORNING DUE TO
PROBLEMS AT NCEP SO PREVIOUS DISCUSSIONS STILL AS GOOD AS ANY.

GOOD PENETRATION OF THE MARINE STRATUS/FOG THIS MORNING INTO THE
WESTERN VALLEY AREAS OF SAN DIEGO CNTY. WITH LITTLE CHANGE
TOMORROW...A REPEAT PERFORMANCE CAN BE EXPECTED AND MAY HAVE TO BEEF
UP LOW CLOUDS IN COASTAL/VALLEY ZONES. OTHERWISE...CURRENT FORECAST
LOOKS GOOD.

SAN...FLASH FLOOD WATCH...SEE LAXFLSSGX.
Hazardous weather outlook, Aug 27, 5:00 AM PST, 5 hours 1 minute before
CAZ042-043-048-050-055>058-060>062-281300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

SCATTERED THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THIS AFTERNOON
AND EARLY EVENING.

.DAY TWO... THURSDAY

SCATTERED THUNDERSTORMS IN THE MOUNTAINS AND DESERTS IN THE
AFTERNOON AND EARLY EVENING.

.DAYS THREE THROUGH SEVEN... FRIDAY THROUGH TUESDAY

CHANCE OF THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS AND
MAINLY IN THE AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NEEDED TODAY AND THURSDAY.

The radar

The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Diego

When
August 27, 10:01 AM PST to 11:45 AM PST
Where
San Diego County, Pine Vly
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369516.